MAUDE Adverse Event Report: EUROSETS S.R.L. STANDALONE PMP NEONATAL OXYGENATOR; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

EUROSETS S.R.L. STANDALONE PMP NEONATAL OXYGENATOR; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number EU5088
Medical Device Problem Codes Fluid/Blood Leak (1250); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that a few hours after starting extracorporeal membrane oxygenation (ecmo) treatment, it was noticed in the intensive care unit (icu) that the oxygenator was dripping blood on the floor.It appeared that there was a crack in the oxygenator.According to the user, no trauma or impact to the device had occurred.The oxygenator was replaced.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that the patient was not harmed.The replacement oxygenator worked well.The pump speed was 2400 rpm, the flow was 0.8 l/min, and the gas flow was 0.5 l/min.There was a dialysis filter between the pump and the oxygenator.The activated clotting time (act) was approximately 200.After a couple of hours of support, the patient started to wake up and cough, and the intensive care nurse noticed blood dripping from the bottom of the oxygenator.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned oxygenator by the manufacturer (eurosets) confirmed blood leakage due to fiber breakage; however, a specific root cause for the fiber breakage could not be conclusively determined through this evaluation.The oxygenator was returned to abbott where an initial visual inspection was performed that revealed no obvious damage.Blood was found in the oxygenator¿s bottom housing, within the gas pathway, which provided evidence of the reported blood leak.The oxygenator was forwarded to the external manufacturer (eurosets) for technical analysis.The oxygenator was placed on a mock loop with physiological water.The oxygenator was filled using a peristaltic pump at 6 liters per minute (lpm) and remained in the mock loop for 6 hours.During this time, the oxygenator did not leak; however, due to the presence of blood in the lower part of the oxygenator, it was assumed that there was blood leakage due to a broken fiber.The device history record for the infant oxygenator, lot #9772003, was reviewed by the external manufacturer (eurosets) and showed that all tests from the production process were compliant with the technical specifications.Devices are required to pass manufacturing inspections and specifications prior to release, and no abnormalities were documented which would cause or contribute to the reported occurrence.This device passed all required testing.Eurosets confirmed that 100% of the oxygenators produced are tested to detect eventual leakages using a pressure of 150 kpa (kilopascals) which is 1.5 times the maximum blood pathway pressure indicated on the ifu (instructions for use).Devices that exhibit leaks are discarded prior to distribution.Eurosets determined that the issue occurred after eurosets¿ manufacturing and test phases.Eurosets communicated that their production process and controls will continue to be improved to further reduce the occurrence rate of these events, which will also be monitored for adverse trends.The production documentation for the eurosets infant oxygenator, lot #9772003, was reviewed by the external manufacturer (eurosets) and showed that all tests made in the production process were compliant with the technical specifications.The eurosets amg pmp infant cardiopulmonary bypass oxygenator instructions for use (ifu), rev.00, is currently available.Under ¿risks and side effects,¿ the ifu lists possible risks and side effects, including blood leakage (caused by mechanical failure).These are potential side effects of all extracorporeal blood circulation systems.The ifu includes warnings: that the device is intended to be used by professionally trained personnel.That the extracorporeal circulation has to be carefully and continuously checked by qualified healthcare professionals throughout the procedure.To carefully check the device seal during priming and operation.If you notice leakage during priming or operation, replace the defective device following good perfusion practices.That during use, a spare a.M.G.Pmp infant oxygenator must always be available.Under the section titled ¿set up¿, the ifu warns to carry out a visual inspection and carefully check the device before use.Transport and/or storage conditions other than those prescribed may have caused damage to the device.This section also instructs to check that all connections are properly secured.Under the section titled ¿during bypass¿, the ifu instructs that during the entire procedure, according to good prefusion practices, monitor the integrity of the system for leaks absence.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
STANDALONE PMP NEONATAL OXYGENATOR
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
EUROSETS S.R.L.
strada statale 12, n°143
medolla, modena 41036
IT  41036
Manufacturer (Section G)
EUROSETS S.R.L.
strada statale 12, n°143
medolla, modena 41036
IT   41036
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19893678
Report Number3003752502-2024-00024
Device Sequence Number20604648
Product Code QNR
UDI-Device Identifier08052705496253
UDI-Public(01)08052705496253(11)270101
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEU5088
Device Catalogue NumberEU5088
Device Lot Number009772003
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer08/01/2024
01/28/2025
Initial Report FDA Received Date08/02/2024
Supplement Report FDA Received Date08/22/2024
01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown